Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS Sacramento, CA

July 17, 2014Nevada County, Sierra County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 17, 2014, 6:58 PM PDT for Nevada County, Sierra County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2014, 6:58 PM PDT (01:58 UTC)
Expired
Jul 17, 2014, 7:45 PM PDT
In force
47 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Nevada County, CA, Sierra County, CA

The radar

The Beale AFB radar (KBBX), 89 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3342 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WUUS56 KSTO 180158
SVRSTO
CAC057-091-180245-
/O.NEW.KSTO.SV.W.0003.140718T0158Z-140718T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
658 PM PDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL NEVADA COUNTY IN CENTRAL CALIFORNIA...
  CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF SIERRA CITY AND BASSETTS...

* UNTIL 745 PM PDT

* AT 654 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BASSETTS...OR NEAR SIERRA
  CITY...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIERRA CITY BY 710 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND POTENTIALLY DAMAGING WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! WHEN THUNDER ROARS...GO INDOORS.

&&

LAT...LON 3947 12045 3947 12075 3970 12077 3971 12071
      3968 12067 3971 12065 3971 12063 3962 12048
      3952 12042
TIME...MOT...LOC 0157Z 313DEG 15KT 3963 12060

$$

SHOEMAKER
2 follow-up statements
107 
WWUS56 KSTO 180227
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
727 PM PDT THU JUL 17 2014

CAC057-091-180245-
/O.CON.KSTO.SV.W.0003.000000T0000Z-140718T0245Z/
SIERRA CA-NEVADA CA-
727 PM PDT THU JUL 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR EXTREME NORTH CENTRAL NEVADA AND CENTRAL SIERRA COUNTIES...

AT 718 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR SIERRA CITY AND ALONG HIGHWAY 49...MOVING SOUTHEAST AT 
15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND POTENTIALLY DAMAGING WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! WHEN THUNDER ROARS...GO INDOORS.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND PONDING OF WATER ON
AREA ROADWAYS. MOTORISTS SHOULD SLOW DOWN AND EXERCISE CAUTION.

&&

LAT...LON 3947 12045 3947 12075 3970 12077 3971 12071
      3968 12067 3971 12065 3971 12063 3962 12048
      3952 12042
TIME...MOT...LOC 0226Z 316DEG 14KT 3956 12062

$$

SHOEMAKER
581 
WWUS56 KSTO 180245
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
745 PM PDT THU JUL 17 2014

CAC057-091-180255-
/O.EXP.KSTO.SV.W.0003.000000T0000Z-140718T0245Z/
SIERRA CA-NEVADA CA-
745 PM PDT THU JUL 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL NEVADA 
AND CENTRAL SIERRA COUNTIES HAS EXPIRED...

LAT...LON 3947 12045 3947 12075 3970 12077 3971 12071
      3968 12067 3971 12065 3971 12063 3962 12048
      3952 12042
TIME...MOT...LOC 0227Z 316DEG 14KT 3956 12062

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:06 PM PDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 17, 3:06 PM PDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
306 PM PDT Thu Jul 17 2014

.Synopsis...
Monsoon moisture will bring mostly cloudy skies and mostly below
normal temperatures through the end of the week. There is a chance
of thunderstorms & showers...mainly over higher terrain into the
weekend including the Sierra, Coastal, and Northern mountains
surrounding interior NorCal.

&&

.Discussion...
Isolated showers and thunderstorms moved across Shasta County
and into Lassen and Western Plumas Counties this afternoon and are
developing near the Sierra Crest and east...mainly south of
Interstate 80. The thunderstorms will bring heavy rain and
dangerous lightning and possibly small hail and gusty winds.
Moisture remains and some instability over the mountains of
interior Northern California for another threat of showers and
thunderstorms tomorrow. The best chance will be around Lassen
National Park and along the Sierra crest south of Highway 50.
Thunderstorms may develop again in the afternoon and evenings over
the mountains over the weekend. A weak disturbance may move
through on Sunday increasing the instability.

Temperatures are running in the 80s in the valley and upper 60s to
mid 80s in the mountains this afternoon. Similar to a little warmer temperatures
are expected tomorrow with little change in the airmass. The
biggest change in temperatures is in Shasta county since they will
have less cloud cover than this morning. Temperatures will warm in
the 90s to around 100 in the Valley and 70s and 80s in the
mountains Saturday afternoon with weaker onshore flow.
Temperatures drop back into the mid 80s to mid 90s in the valley
and mid 60s to low 80s in the mountains on Sunday with a cooler airmass
and strengthening onshore flow with a weak disturbance moving into
the area. Low clouds dissipated in Sacramento around 10 am this morning but
will likely return to the delta and possibly areas around Sacramento
again Friday morning with continued onshore flow and fairly deep
marine layer with low off the coast.

.Extended Discussion (Monday through Thursday)

On Monday, a weak shortwave disturbs remnant monsoonal moisture
and will lead to a slight chance of thunderstorms over the Coastal
Range. Elsewhere, benign southwest flow dominates as Northern
California rests between the four corners ridge and a cutoff low
pressure system offshore. Temperatures gradually increase and dry
weather dominates as the four corners ridge strenghtens aloft. DRP

&&

.Aviation...

Generally VFR conditions except south of Lake Tahoe over the
Sierra Nevada crest where thunderstorms will lead to low ceilings
and heavy rain until 03Z Friday. Breezy onshore winds in the
valley until 06Z Friday with locally stronger winds through the
Delta/Carquinez Strait region.

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jul 17, 3:24 PM PDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
324 PM PDT THU JUL 17 2014

CAZ068-172330-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
324 PM PDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA

UNTIL 430 PM PDT

AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BALD EAGLE MOUNTAIN..MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   BALD EAGLE MOUNTAIN...
   CHESTER...
   LAKE ALMANOR AND  ALMANOR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4019 12126 4025 12131 4044 12141 4044 12112
      4023 12106
TIME...MOT...LOC 2224Z 004DEG 4KT 4035 12122

SHOEMAKER
Special weather statement, Jul 17, 3:52 PM PDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
352 PM PDT THU JUL 17 2014

CAZ068-172330-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
352 PM PDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN SHASTA COUNTY IN NORTHERN CALIFORNIA
  WEST CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA

UNTIL 430 PM PDT

AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOUNT HARKNESS. THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN SHASTA COUNTY...
  RURAL WESTERN LASSEN COUNTY...

LAT...LON 4058 12126 4055 12125 4054 12122 4045 12122
      4045 12142 4045 12144 4053 12148
TIME...MOT...LOC 2250Z 166DEG 1KT 4046 12133

SHOEMAKER
Special weather statement, Jul 17, 4:58 PM PDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
458 PM PDT THU JUL 17 2014

CAZ068-180045-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
458 PM PDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA

UNTIL 545 PM PDT

AT 455 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CRESCENT MILLS..MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  CRESCENT MILLS AND GREENVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3994 12077 4006 12102 4021 12104 4023 12100
      4023 12095 4020 12092 4020 12089 4019 12087
      3999 12077
TIME...MOT...LOC 2357Z 298DEG 16KT 4014 12085

DRP
Special weather statement, Jul 17, 6:45 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
645 PM PDT THU JUL 17 2014

CAZ069-180230-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
645 PM PDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA

UNTIL 730 PM PDT

AT 642 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BASSETTS..MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   BASSETTS...
   SIERRA CITY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3949 12051 3953 12057 3957 12083 3966 12082
      3970 12074 3969 12068 3971 12063 3961 12046
      3956 12044
TIME...MOT...LOC 0145Z 313DEG 6KT 3966 12065

CS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:45 PM PDTSpecial Weather StatementSTOSierra45 min
Jul 18, 1:39 PM PDTSpecial Weather StatementSTO51 min

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.